It's aggravating, to say the least, that your prescribing MD is not the one who is helping you.
Here is the problem for many adults with ADHD: They also have depression or anxiety -- that is, "serotonin" issues.
The stimulants, by boosting dopamine efficiency in parts of the brain, can backsuppress serotonin in parts of the brain.
So, if the adult with ADHD already has a co-existing challenge with depression and anxiety, the stimulant can make it worse, even if it helps with ADHD symptoms.
It is sometimes hard to know what is causing apparent "anxiety" or "depression." Sometimes it is the ADHD itself. So, when the person starts taking the stimulant, they no longer feel as anxious and depressed, because their ADHD symptoms have been diminished.
But sometimes, due to neurogenetics, the person has ADHD as well as depression/anxiety. Two separate conditions in the same person.
Many adults with ADHD will combine the stimulant with a medication that addresses serotonin issues, such as an SSRI. Or they will take Strattera in addition to a stimulant (Strattera targets norepinephrine, a "cousin" of serotonin.)
Necessarily, I am vastly simplifying the situation with neurotransmitters. In reality, this is an extremely complex system. But I am trying to give you information that you can use now. I hope this is clear.
One last thing: Sometimes when people with ADHD take a stimulant, they are suddenly aware of everything around them that they must do. They suddenly "see" the mess on the living room floor, etc. With untreated ADHD, there can be a tendency to ignore or not see these things -- so less stress.
So, I hope you can think about if this is a possibility for you, and if you might need help with organizational strategies to help you keep up with domestic responsibilities. Sometimes a professional organizer is just the ticket.
Good luck! Gina Pera, author Is It You, Me, or Adult A.D.D.?View Thread
Ritalin doesn't produce an "energy boost." It's an entirely different medication than the steroids, including prednisone.
Ritalin and other stimulants act to normalize dopamine transmission at the synaptic level. Specifically, they generally work as the SSRI antidepressants work on serotonin: they slow the re-uptake (or recycling) of the dopamine molecule in the gap between neurons.
What commenters here might have been experiencing with the prednisone is "mania" -- which might feel like improved focus, but is not sustainable. In other words, you really don't want to mess around with this.View Thread
After a horrible reaction to poison ivy a few years ago, I, too, was given Prednisone—and felt like I was sitting on rocket boosters. Lots more energy. It felt like adrenaline, though -- made me a little shaky at times.
A while later, I heard about some celebrity—I think it was Jane Pauley—whose prednisone use acted as a catalyst for bi-polar disorder. Apparently, that is not a rare effect. The rapid onset of psychiatric symptoms is a well-known risk of prednisone usage, apparently.
Prednisone is a steroid. The neuropsychiatric effects have been observed, but there is no consensus of opinion. My sense is that there are a multitude of factors that make clear answers impossible.
Here is one paper from the Dana Foundation, a few summarizing what is known of the psychiatric effects from prednisone usage:
I would not use prednisone unless I had to. If you have ADHD, there are evidence-based treatment methods. The stimulants, the first-line medication for ADHD, are FAR less risky than steroids.View Thread
Hi mom, I guess better late than never. I'm just seeing your reply two months later.
It's interesting that the pain medication makes him easier to deal with. I wonder at the widespread epidemic of pain-medication addiction, and wonder how many of those people have underlying psychiatric issues. (I know that many are having legitimate pain issues, but there are others...).
If he can't "see" the problem, perhaps there are ways of trying to make it more clear. It is not easy, I know. But one method is called the LEAP strategy, developed by Dr. Xavier Amador. I interviewed him for my book ("Is It You, Me, or Adult A.D.D.?) and explained the strategy there.
He also wrote a book, "I'm not sick! I don't need help!"
I am sorry to hear that your physician did not follow a more cautious approach, in starting you at a low dose of Adderall and increasing only slowly, at each visit checking against rating scales to see what symptoms are improving and which might be worsening.
Yes, please do not ingest nicotine of any type when taking a stimulant. It can exacerbate the effect.
Personally, I recommend against starting with Adderall. I recommend starting with non-amphetamine stimulants, such as Ritalin, Concerta, etc. If those do not work, then try the amphetamine class, but opt for the smoother delivery, such as Vyvanse.
It might be that, in the end, Adderall will still work the best for you. That happens in a minority of people, who get more benefit than side effects from it.
But it nothing to fool around with, 20 mg starting especially. And it can fool people with ADHD into thinking that only the sensation of rocket boosters attached to their behind will "clear the fog." Medication can still be effective without this visceral "proof" -- which is often proof that the dosage is too high.
Caution. Follow your instincts. Find a new doc, if you can. If not, please read my book's chapters on medication (title: Is It You, Me, or Adult A.D.D.?)
If indeed your son has ADHD to a significant degree, it is unlikely (given what you describe) that therapy will make a market or sustained difference.
Medication is largely considered the singlemost effective tool for ADHD.
Many students study in bed. That doesn't mean it's an effective practice. But if your son is lying in bed because he lacks the mental and physical stamina to sit up and study, that could be related to ADHD as well. It can take much cognitive effort to study when one has untreated ADHD -- reading comprehension can be difficult -- and there is not much left over.
I encourage you to find a medical specialist in ADHD and seek an evaluation. Your son might balk, but as long as he still lives at home, you have some leverage. Things could get much worse as he grows older. The time to really seek effective intervention is when the child is still living at home.
It is important to read some good books about ADHD. Also, it's important to understand that it is highly genetic; if a child has ADHD, it is likely (but not definite) that at least one parent has it. If that is the case, it is very supportive to the child that that parent also seek an ADHD evaluation and treatment.
I'm sorry to hear of the extensive, expensive dental work. Having gone through some of that recently myself, I can especially sympathize.
I've not heard of any connection between Adderall and tooth decay. I have heard some reports that Adderall has caused a dry-mouth condition, perhaps from reduced saliva. And that can caused dental problems.
Did your daughters ever complain of that? Perhaps they drank more soda to alleviate it, thus compounding the problem. Such side effects should not be tolerated. The physician should know about them and work to adjust the dosage or select another medication to minimize that problem.
Also, over-consumption of sugary foods and drinks, as well as lax tooth-brushing is a dental-disaster double-whammy common to more than a few people with ADHD.